There isn’t much to report at the moment. Things are pretty stable thanks to the high-dose of steroids and, although I do still have pain, it is manageable and I am able to function around the house. I’m hoping that we have managed to prevent any major joint flare from developing, although I have been without any biologic drugs for nearly two months now so I guess I’m not safe yet.
I have had a bit of an issue with the 50mg Prednisolone though – I happened to comment on Twitter that I’d barely slept thanks to needing to pee seven times in one night. I thought it was just water retention, but someone pointed out the risk of Steroid-Induced Diabetes at such high doses, something that hadn’t even crossed my mind. A good example of how Social Media can be a useful tool in raising awareness and highlighting such issues.
When I looked into this condition further, I found out that around 60% of people taking 40mg or more, for more than two days, experience some level of hyperglycemia and that I had all the classic symptoms:
- Longterm, high doses of steroids such as Prednisolone.
- Thirst, drinking more water and passing more urine than usual.
- A change in eyesight, particularly an inability to focus properly.
- Oral or Genital thrush.
- Poor Healing
- Relatives with Diabetes.
I’d noticed my eyes were blurry a while back and thought nothing of it; have been fighting oral and esophagal thrush since before my hospital admission (treated with Nystatin and Flucanazole); then my Dad is Diabetic too, so I ticked all the boxes. I thought I’d better check it out with my GP just in case and was able to speak to him on the phone. He said there is a good chance it could be Steroid-Induced Diabetes and that he would check my blood sugar next time I saw him. In the meantime, he advised me to be ‘sensible’ with sugars and saturated fats. I had a look online and found this dietry advice from the NHS.
But how does this happen and why is it important? Here’s a sciencey bit:
Steroids mimic a hormone called Cortisol, which increases blood pressure and levels of Glucose in our blood. Insulin usually counteracts this, but the higher the dose of Prednisolone and the longer you take it for, the more you become resistant to the effects of insulin, allowing blood glucose level to rise higher and remain that high for longer. This is called hyperglycemia. If left uncontrolled over a long period of time, hyperglycemia can cause damage to blood vessels in the kidneys, heart, eyes, as well as neurological damage.
So diagnosis and control are pretty important. I was supposed to get my blood sugar tested the other day but wasn’t able to make it into the surgery; I’m just waiting to fit it in again, which I will, very soon I promise. I’ve really been watching my sugar intake though and have noticed some improvement in the symptoms already, including less nocturnal bathroom trips, so that’s a good sign. I have also been sweating less – another symptom that can be attributed to Hyperglycemia, but one that I’d obviously blamed on the Still’s Disease!
From what I’ve read on the subject and what my GP told me, it is simply a case of controlling sugar levels through your diet rather than needing any oral medication or insulin shots, although I did come across a couple of extreme cases. It is probably a sensible thing to keep an eye on when taking steroids anyway, what with the temptation to give into the steroid munchies. Ironic that they make you crave the stuff that could do so much harm.
The good news is that if you do develop Steroid Induced Diabetes, it is usually reversible once you reduce down from the high dose of steroid, although some do go on to develop Type-2 Diabetes.
I guess it’s one more thing I can add to my Love-Hate list for Prednisolone.
How Steroids Could Give You Diabetes (Daily Mail)
Diabetes Guide: Steroid-Induced Diabetes (Johns Hopkins)
What is Steroid Induced Diabetes? (Diabetes UK)